Marginal semiparametric multivariate accelerated failure time model with generalized estimating equations

Sy Han Chiou, Sangwook Kang, Junghi Kim, Jun Yan

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

The semiparametric accelerated failure time (AFT) model is not as widely used as the Cox relative risk model due to computational difficulties. Recent developments in least squares estimation and induced smoothing estimating equations for censored data provide promising tools to make the AFT models more attractive in practice. For multivariate AFT models, we propose a generalized estimating equations (GEE) approach, extending the GEE to censored data. The consistency of the regression coefficient estimator is robust to misspecification of working covariance, and the efficiency is higher when the working covariance structure is closer to the truth. The marginal error distributions and regression coefficients are allowed to be unique for each margin or partially shared across margins as needed. The initial estimator is a rank-based estimator with Gehan’s weight, but obtained from an induced smoothing approach with computational ease. The resulting estimator is consistent and asymptotically normal, with variance estimated through a multiplier resampling method. In a large scale simulation study, our estimator was up to three times as efficient as the estimateor that ignores the within-cluster dependence, especially when the within-cluster dependence was strong. The methods were applied to the bivariate failure times data from a diabetic retinopathy study.

Original languageEnglish
Pages (from-to)599-618
Number of pages20
JournalLifetime Data Analysis
Volume20
Issue number4
DOIs
Publication statusPublished - 2014 Jan 1

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Applied Mathematics

Cite this